I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Just Starting the Journey. Advice on Hormone Therapy

User
Posted 10 Jul 2018 at 13:47

Hello to all on this very informative and helpful site which has greatly assisted me in my decision making process to date and the beginning of my journey.

I have input my details and story to date within my profile, but to summarise briefly here Gleason score 9 (4/5) with T3a N0 M0 staging.

A hugely first encouraging meeting with my onco today and have a letter to take to my local GP to start hormone therapy. To start with Anti Androgen tablets Bicalutamide and then LHRH Agonsit therapy thereafter.

The LHRH choice is either Zoladex or Prostap and just wondering any thoughts from anyone here on what would be the better choice of the two from their own experiences.

Many thanks in advance.

Jon.

 

User
Posted 10 Jul 2018 at 16:36

Hi Jon,

My husband David was diagnosed as G9 Tb3 in autunm 2015. He has had HDR Brachtherapy, five weeks of RT and three years of HT with Prostrap. He has just completed the three yrs HT. He has some aches and pains, gets tired and sleeps easily. We have an acre of garden where we grow all our veggies we both do charity work raising awareness and funds  for prostate cancer  and he sings and plays most days as he is a musician. David is 68, fairly fit and active. 

We have had regular holidays, and  enjoy life. His PSA has been <0.1 for over two years, this is classed as undetctable.

We hope it stays low, the oncologist has advised him he is on a curative path.

Hope this is of some use. 

 

keep positive 

 

 

User
Posted 10 Jul 2018 at 19:34

Hi Leila,

Many thanks for your response and very helpful.

Great to hear David is on the up and long may it continue.

Yes very positive and will use this as an opportunity to make some life style changes and appreciate life all the more, even on the difficult days ahead.

I think the Prostap route is probably the one I prefer as from what I have read the injection is slightly easier to administer.and side effects seem to be the same for both. I also guess that is the one my local GP will use as again from what I've read it's the cheaper drug.

Not sure if I could endure 3 years of hormone therapy, but that is a conversation with the oncologist further down the road I guess.

 

 

 

 

 

User
Posted 10 Jul 2018 at 23:11
Jon, Three years of HT was not easy, but he was determined to complete the course. He had one “wobble” and considered coming off the Prostrap spoke to his oncologist, who clearly gave him some forthright advice. He still has some side effects, but he hopes they will lessen with time.

He found the HDR Brachytherapy fairly easy deal with, but the RT was hard going, he had to stay away from home as we live quite rurally, and the drive was not practical on a daily basis.

The side effects of the RT were, difficulty sleeping, tiredness, loss of appetitive, and he felt emotionally bereft, the latter might be because he was away from home. When he came home for weekends, he perked up a great deal.

The best advice we were given was do all the research you can, keep active, some excercise helps combat the fatigue.

The special nurses at PCUK were brilliant, David talked to them quite a bit initially.

Leila

User
Posted 11 Jul 2018 at 09:55

Hi Leila,

Yes I understand from conversations on this website that the therapies are at time not easy to deal with, but needs must and at least I'm lucky enough to have (hopefully) a curative pathway.

Also I'm lucky in so much that my local hospital can provide all the necessary treatment options. HDR brachytherapy is starting at ours in Autumn and I'll be one of the first on this pathway at our local hospital.

Anyway today is the start with bicalutamide tablets for 4 weeks with the first 12 week injection of LHRH Agonsit in two weeks time.

If it is three years on the hormone therapy, so be it, but I'm determined that it and the other treatments will not stop me from enjoying my life and being there for my wife, children, grandchildren, other family members and friends for a long time to come.

 

 

 

User
Posted 11 Jul 2018 at 10:57
Hi Jon01, I have been on androgen deprivation for nearly 3 years. At first the main side effect was hot flushes but now I seldom get these. I have lost muscle and gained weight, which I manage by plenty of exercise. I haven’t had sleep problems. Tiredness can be an issue but this may be partly due to other factors and I haven’t found it to be debilitating. By the way, there is an alternative HT drug, Degarelix, which doesn’t cause the testosterone flare or require bicalutamide.

Good luck with everything!

User
Posted 11 Jul 2018 at 12:51

Hi Dark Warrior, Many thanks for your feedback. I've already got the bicalutamide ready to go today so will get on with that as its only a 28 day course in any case.

Also good luck with the olaparib and hoping that works well for you.

 

User
Posted 15 Jul 2018 at 11:39

I started my treatment 4 years ago . This comprised 12 weeks RT and 2 years Ht. I found the RT difficult with all the problems discussed on this site. However they went away when RT finished With regard to HT I considerd myself very fortunate in that all I suffered was 'fatigue'. I discussed this with my nurse 'exercise 'he said. This I did hoping for relief when my HT finished . This finished some 18 months ago but I have an increasing problem. I now think  I have some other problem. I am tottering about like an 'old man'. I am 82 so maybe I am. However 4 years ago I was an active hill walker and walked a lot. I cannot believe I have become 'an old man ' in 4 years.I am getting worse. Recently I used to walk over a mile 6 months ago and only stopped when I was bored. Now I have to give up after 0.5 mules. I know that my walking ability is deteriorating.So I am unable to follow the standard advice Nobody listens to me . My GP wants to give me anti depression pills. I resist this since any depression  I have is because I am not improving and is quite rational. Has anybody got any advice for me. By the way I do not have any'tirednes'.only lack of mobility also I have is a problem with balance

User
Posted 15 Jul 2018 at 14:58
Don, if that is your real name change it to a user name so that you don't get unwanted emails etc. That was first bit of advice from a youngster of 75! Second bit - get a rescue dog of some maturity who want regular walks but at a docile pace and probably a bit more than half a mile at a time. Gradually increasing your exercise will build strength and improve your mood. Now as to balance, that can be associated with an inner ear problem, e.g.,, labyrinthitis, which I've had myself. Get your GP to refer you to ENT. Finally, logic and depression aren't mutually exclusive. One is applying intelligence, the other is about mood. Sort out the mood for a while with your GP's help - no reason why it should be addictive, no shame in seeking help and taking good advice, is there?

Good Luck

AC

User
Posted 16 Jul 2018 at 17:36

Thank you codger I appreciate your reply and will take it on board. With regardt to my'name', as far as I remember there were 3 name tags and I misunderstood which was which. Thanks from an even older codger

User
Posted 16 Jul 2018 at 18:20
Don,

The usual dose of RT is 37 fractions each of 2Gy given on consecutive days excluding weekends and Bank Holidays. (It is becoming increasingly the case that some men only have 19 or 20 fractions of a higher Gy dose of radiation.) So unless for some reason the continuity was broken for a period-not a good thing- this should have been finished within 8 weeks from start. Are you sure you had 12 weeks of RT or are you adding a period of HT to the total as I have never heard of RT taking 12 weeks?

Barry
 
Forum Jump  
©2018 Prostate Cancer UK